Millions of women around the world take the pill to prevent unwanted pregnancies, regulate their periods, and clear their skin. But you're not alone if you've hopped on the bandwagon just to feel like your life is in shambles: New research suggests the pill might negatively affect the well-being of many women, according to a study recently published in Fertility and Sterility.
In the April 2017 study, researchers from Karolinska Institutet in Sweden gave 340 healthy women combined contraceptive pills containing ethinylestradiol and levonorgestrel, or a placebo. After three months, the researchers assessed participants' changes in mood, self-control, energy levels, and overall well-being based on 21 depressive symptoms and attitudes. Their findings: Women given the real pills reported significant reductions in their quality of life compared to those given placebos.
However, the decline in pill-takers' well-being was pretty small and didn't amount to an increased risk of depression, despite existing research that makes that claim.
Still, the new study suggests that birth control's effects could mess with individuals and have measurable effects on your daily life, studies, career, and social life, says Angelica Lindén Hirschberg, MD, a professor at Karolinska University Hospital's Department of Gynecology and Reproductive Medicine, who co-authored the study.
Researchers aren't sure why birth control pills appear to have these effects. (Dr. Hirschberg's best guess is that it's related to progestin's effect on the brain, but more research is needed.) Still, no one's saying you need to stop taking an oral contraceptive that you're generally happy with.
"Most women are satisfied with their pill," Dr. Hirschberg says, adding that the study only looked at one particular kind of birth control, so results can't be generalized to other formulas. "We do not want women to stop taking oral contraceptives."
Although it can be hard to tell in your own day-to-day life whether your pills or circumstances are cramping your style, Dr. Hirschberg recommends talking to your doctor about switching formulas if you've recently started the pill and feel the world crumbling around you.
And if you and your doc decide the pill's not right for you? Going off the pill can dissipate any adverse effects within a few months.